News

FDA Reveals 607 Adverse Events Related to RU-486 Abortion , Including Five Deaths

Tue Jan 3, 2006 - 12:15 pm EST

By Terry Vanderheyden

WASHINGTON, January 3, 2006 (LifeSiteNews.com) – A critical analysis of US Food and Drug Administration adverse event reporting (AERs) for the chemical abortion drug RU-486 (Mifepristone) has revealed at least 607 serious adverse events from use of the drug, although this number is considered by the authors of the analysis to be grossly understated.

In addition to the five deaths included among the 607 “events,” three additional deaths, including a participant in Canadian drug trials, went unreported by the FDA. “Thus, there (have) been a total of 8 known deaths to date, including 5 Americans,” the authors of the analysis, doctors Margaret M. Gary and Donna J. Harrison, pointed out.

Among the most serious events other than death, 42 women experienced life-threatening hemorrhages, while 68 had severe hemorrhage requiring blood transfusion. There were 66 cases of infection including seven cases of septic shock reported, two resulting in death. Septic shock is when an infection enters the blood and affects multiple organ systems, often resulting in death. Seventeen women had undiagnosed ectopic pregnancies before taking the drug – also a serious and potentially fatal situation, which resulted in the death of one woman. At least 513 of the women required surgery, with 235 of the surgeries deemed emergency.

The authors point out that even the FDA itself acknowledges the deficiency of the AER system. FDA principal deputy inspector general of the Department of Health and Human Services Michael F. Mangano stated in testimony before the US Senate that “Adverse Event Reporting systems typically detect only a small proportion of events that actually occur.” The AER relies on the drug manufacturer to voluntarily disclose adverse events to the FDA. Because of this, Mangano concluded that, the “FDA rarely reaches the point of knowing whether a safety action is warranted to protect consumers.”

“If our survey of mifepristone AERs is representative of adverse event reporting for all drugs, the American public should be greatly alarmed,” Gary and Harrison warned. “In this instance, a majority of the AERs analyzed do not provide enough information to accurately code the severity of the adverse event in question. The deficiencies were so egregious in some instances as to preclude analysis.”

“Although neither the manufacturer nor the FDA recognizes a causal link between the use of mifepristone and the adverse events reported, it is undeniable that these women were healthy before the use of mifepristone and became very sick or died shortly after its use,” the gynecologists conclude. “The AERs discussed above relate to the use of mifepristone in otherwise healthy young women and document a significant risk of severe, life-threatening, or even lethal adverse events.”

View the full report on line at:
http://www.theannals.com/cgi/reprint/aph.1G481v1


Keep this news available to you and millions more

Your gift will spread truth, defeat lies, and save lives


Share this article